Maine, 2009

Winter Storm and Heavy Snow in Maine, January 28 to 29, 2009

January 28 to 29, 2009 · NWS CAR · 15 events in 15 counties and zones

Low pressure tracking along the Maine coast brought heavy snow to all of northern and eastern Maine. Snow began during the late morning and early afternoon hours of the 28th then continued into the early morning hours of the 29th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking along the Maine coast brought heavy snow to all of northern and eastern Maine. Snow began during the late morning and early afternoon hours of the 28th then continued into the early morning hours of the 29th. The snow mixed with sleet and freezing rain at times across Downeast areas...with 2/10 to 3/10 of an inch of ice accumulation in spots along with the snow. Storm total snow accumulations across northern Maine generally ranged from 9 to 14 inches...with 6 to 10 inches across central and interior Downeast areas and 5 to 8 inches along the Downeast coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 28, 2:53 AM EST, 8 hours 7 minutes earlier.

Area forecast discussion, Jan 28, 2:53 AM EST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
253 AM EST WED JAN 28 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE MIDDLE ATLANTIC STATES TODAY AND
THEN INTO THE GULF OF MAINE THIS EVENING. THE LOW WILL THEN TRACK
THROUGH THE BAY OF FUNDY LATE TONIGHT AND INTO THE GULF OF ST
LAWRENCE BY MIDDAY THURSDAY. WEAK HIGH PRESSURE WILL BUILD ACROSS
THE REGION FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
MODELS IN VERY GOOD AGREEMENT WITH MAJOR WINTER STORM TO AFFECT
THE REGION THIS AFTERNOON THROUGH TONIGHT. LOW WILL TRACK THROUGH
SOUTHERN NEW ENGLAND THIS EVENING, THEN JUST ALONG THE MAINE
COAST AND THEN THROUGH THE BAY OF FUNDY BY LATE TONIGHT. THIS
IS A FAVORABLE TRACK FOR HEAVY SNOW ACROSS MOST OF OUR FORECAST AREA.
WARM AIR ADVECTION SNOW WILL SPREAD FROM SOUTHWEST TO NORTHEAST
ACROSS THE STATE TODAY. ENORMOUS VERTICAL VELOCITIES AS INDICATED BY THE
OMEGA AND Q VECTOR FIELDS WILL MOVE ACROSS THE REGION TONIGHT.
COMBINATION OF STRONG UPWARD MOTION OVER LOW LEVEL THERMAL
GRADIENT WILL PRODUCE HEAVY SNOW AT TIMES TONIGHT. ALSO, THE
POSSIBILITY OF STRONG MID LEVEL FRONTOGENSIS WILL ADD TO THE
POSSIBILITY OF HEAVY SNOW BANDS ACROSS DOWNEAST THIS EVENING
MOVING INTO CENTRAL AND NORTHERN SECTIONS AROUND MIDNIGHT WHERE UP
TO 2 INCHES OF SNOW AN HOUR MAY OCCUR. USED A BLEND OF THE NAM AND
GFS FOR CRITICAL THICKNESS WHICH INDICATES WARM AIR ALOFT WILL
PRODUCE A CHANGE OVER BEFORE MIDNIGHT WITH A COMBINATION OF SLEET
AND FREEZING RAIN AS FAR NORTH AS CENTRAL PENOBSCOT AND NORTHERN
HANCOCK AND WASHINGTON COUNTIES. WILL NOT MAKE ANY CHANGES TO
SNOWFALL AMOUNTS FROM THE DAY SHIFT AS CURRENT GRIDS AGREE WITH
NEW HPC WWD, BUFKIT AND AWIPS SNOW AMOUNTS. ONLY SIGNIFICANT
CHANGE MADE WAS TO SHORTEN THE LENGTH OF THE EVENT AS OPEN TROUGH
WITH KICKER UPSTREAM WILL KEEP SYSTEM MOVING AT FAIRLY GOOD SPEED
EASTWARD. UPPER DRY SLOT WILL MOVE THROUGH DOWNEAST SECTIONS AFTER
MIDNIGHT CUTTING OFF STEADY PRECIPITATION AT THAT TIME SO WILL END WARNING
AT 6AM. THIS DRY AIR ALOFT HOWEVER MAY ONLY HELP TO INCREASE
INSTABILITY FOR BANDING SNOW ACROSS NORTHERN SECTIONS LATER
TONIGHT. SNOW SHOULD END OVER NORTHEAST SECTIONS AROUND MID
MORNING THURSDAY AS LOW PRESSURE CONTINUES TO MOVE EASTWARD SO
WILL END WARNING AT 10AM OVER CENTRAL AND NORTHERN SECTIONS
THURSDAY. THE SPEED OF THIS SYSTEM PLUS WINDS BETWEEN 15 TO 20
KTS, WHICH MAY FRACTURE SNOW FLAKES, AS THE ONLY THING THAT MAY
KEEP SNOW AMOUNTS FROM GOING ABOVE 18 INCHES.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SEVERAL S/WVS IN WRLY FLOW ALF REGIME WILL PRODUCE OCNL SN SHWRS
MSLY ACROSS NRN/CNTRL PTNS OF THE FA LATE THU NGT INTO SAT MORN.
WITH LITTLE IN THE WAY OF ORGANIZED DYNAMICS WITH EACH INDIVIDUAL
S/WV INDICATED BY MODEL GUIDANCE ATTM...WE KEPT POPS NO HIGHER
THAN HI CHC CATEGORY...WITH ANY ACCUMULATION GENERALLY AN INCH OR
LESS. WITH LITTLE IN THE WAY OF DEEP ARCTIC AIR THAT HAS HAS RECENTLY
PREVAILED ACROSS THE REGION...TEMPS WILL BE MUCH CLOSER TO CLIMO
NORMALS DURING THIS TIME.
&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
INTIALLY...FAIR CONDITIONS WILL PREVAIL ACROSS THE REGION...THEN
MODELS INDICATE A SERIES OF S/WVS DIGGING INTO THE LOEWR GREAT LKS
AS WELL AS THE OH/TN VLYS. DETAILS REGARDING TIMING AND INTENSITY
OF INDIVIDUAL S/WVS STILL VERY UNCERTAIN ATTM. HOWEVER...BASED ON
THE LATEST TREND OF THE 00Z MED RANGE MODELS...THE FIRST
OPPORTUNITY OF LGT WARM ADVCN SNFL WILL BE LATE SUN NGT INTO
MON...FOR MAINLY NRN AND CNTRL PTNS OF THE FA. MORE GENERAL
SNFL/MIXED PRECIP IS SLATED TO OVERSPREAD THE REGION FROM THE SW
LATE MON NGT INTO TUE. WITH A DEEPENING MEAN UPPER TROF BACK
ACROSS THE OH/TN VLYS...ENOUGH LLVL WARM ADVCN COULD OCCUR TO
RESULT IN MIXED PRECIP OR EVEN RN SPCLY DOWNEAST AREAS...IF
ORGANIZED SFC LOW PRES FORMS AND TRACKS SSW TO NNE WEST OF OUR
FA...BUT AGAIN...MED RANGE MODELS REMAIN QUITE UNCERTAIN OF THIS
SCENARIO WITH LITTLE RUN TO RUN CONTINUITY...SO CONFIDENCE WITH
PRECIP TYPE IS NOT HIGH. WE DID GO WITH HI CHC POPS LATE MON NGT
INTO TUE WITH REASONABLE CONFIDENCE THT SOME EVENT WILL TAKE SHAPE
DURG THESE PDS.
&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL LOWER TO IFR IN SNOW FROM SOUTH TO NORTH
ACROSS THE REGION TODAY. IFR CONDITIONS IN SNOW WILL IMPROVE TO
VFR FROM SOUTH TO NORTH STARTING LATE TONIGHT INTO THURSDAY.
AFTWRDS...MVFR CLG CONDITIONS AND OCNL VSBYS ARE XPCTD IN SHSN
ACROSS NR TAF SITES THU NGT THRU INTO SAT MORN WHILE DOWNEAST
SITES REMAIN AT LOW VFR...BEFORE IMPROVEMENT TO VFR ALL SITES
LATER SAT INTO SUN.
&&

.MARINE...
NEAR TERM: LOW PRESSURE WILL CROSS THE WATERS LATER TONIGHT WITH
GALE FORCE WINDS. USED A BLEND OF THE GFS AND NAM FOR WINDS AND
WNAWAVE FOR SEAS.

SHORT TERM: MSLY NO HDLNS...XCPT PERHAPS A BRIEF PD SAT NGT IN
WEAK TO MOD LLVL COLD ADVCN. USED WNA WW3 FOR WV HTS AND A BLEND
OF 12Z OPNL GFS WINDS AND 12Z GRIDDED GFS MOS ALONG WITH 12Z MODEL
BIAS CORRECTED WINDS FOR THE SHORT TO LONG TERM.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM EST
     THURSDAY FOR MEZ001>006-010.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 AM EST
     THURSDAY FOR MEZ011-015>017-029>032.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EST THURSDAY
     FOR ANZ050>052.

&&

NEAR TERM...FOSTER
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...FOSTER
MARINE...FOSTER/VJN
Hazardous weather outlook, Jan 28, 3:33 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
333 AM EST WED JAN 28 2009

MEZ001>006-010-291100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
333 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015>017-029>032-291100-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
333 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-291100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
333 AM EST WED JAN 28 2009

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 5 winter storm. Local standard time, as filed.

Heavy Snow, Central Penobscot

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Southern Piscataquis

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 12 inches.

Heavy Snow, Northern Washington

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Winter Storm, Southern Penobscot

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches. Total ice accumulations ranged from 2/10 to 3/10 of an inch in spots.

Winter Storm, Interior Hancock

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Total ice accumulations ranged from 2/10 to 3/10 of an inch in spots.

Winter Storm, Central Washington

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches. Total ice accumulations ranged from 2/10 to 3/10 of an inch in spots.

Winter Storm, Coastal Hancock

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Total ice accumulations ranged from 2/10 to 3/10 of an inch in spots.

Winter Storm, Coastal Washington

When
January 28, 11:00 AM EST to January 29, 4:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Total ice accumulations ranged from 2/10 to 3/10 of an inch in spots.

Heavy Snow, Northwest Aroostook

When
January 28, 2:00 PM EST to January 29, 4:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 13 inches.

Heavy Snow, Northeast Aroostook

When
January 28, 2:00 PM EST to January 29, 6:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 13 inches.

Heavy Snow, Southeast Aroostook

When
January 28, 2:00 PM EST to January 29, 6:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 13 inches.

Heavy Snow, Northern Somerset

When
January 28, 2:00 PM EST to January 29, 4:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches.

Heavy Snow, Northern Piscataquis

When
January 28, 2:00 PM EST to January 29, 4:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 12 inches.

Heavy Snow, Northern Penobscot

When
January 28, 2:00 PM EST to January 29, 4:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Central Piscataquis

When
January 28, 2:00 PM EST to January 29, 4:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151182, 151188, 151189, 152001, 152002, 152003, 152004, 152005, 151169, 151170, 151171, 151172, 151173, 151174, 151175.